advertisement
Question
Posted by: Misty | 2009/03/29

Q.

Pur-Bloka 40mg

Hi there!
I' ve been put on PurBloka 40mg by my dr to bring my blood pressure back to normal..
Can you please tell me more about how purbloka works in the body as well the side affects. Are there any danger signs i should look out for?
Thanking you..
Misty

Expert's Reply

A.

Expert ImagePharmacist

Propranolol belongs to a group of medicines called beta-blockers, which block beta receptors in the heart, lungs and other organs of the body. Blocking these receptors prevents the action of two chemicals called noradrenaline and adrenaline that occur naturally in the body. These are often referred to as the 'fight or flight' chemicals as they are responsible for the body's reaction to stressful situations.

Blocking the beta receptors in the heart causes the heart to beat more slowly and with less force. The heart therefore uses less energy and the pain of angina is prevented. Slowing the heart also helps control abnormal heart rhythms (arrhythmias), which can seriously undermine the pumping action of the heart and result in inefficient blood circulation around the body.

Due to the heart beating more slowly and with less force, the pressure at which blood is pumped out of the heart to the rest of the body is reduced. This is just one of the ways in which beta blockers help to reduce blood pressure, however the whole mechanism is not fully understood.

Side effects include fatigue, dizziness, nightmares and cold extremities, eg hands and feet.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

5
user comments
Posted by: Harry | 2013/07/25

My medication is for high BP and is now daily. Your tremors caused by ??

Reply to Harry
Posted by: Harry | 2013/06/18

Made a comment 23/4 and no reply !! Now increased to 40mg and a side affect seems to be "sweating" from groin area, is this normal ? Have been above average fit for all but the last two years. Help please.

Reply to Harry
Posted by: Anonymous | 2013/04/23

New from today 20mg i.e. half a tablet as well as Ridaq 12.5mg for the last fortnight; new ailment and new doctor. May I stay in touch? From Harry aged 73

Reply to Anonymous | 1 comment (hide)
Posted by: Harry | 2013/07/25

Any strange side effects - sweating more and sleeping less. Often cold fingures

Posted by: Edgar | 2013/03/09

I have been put on 40mg Pur-bloka in an effort to control a tremor in my hands. My question is how long does one tablet remain effective in one's body until one has to take another tablet?

Reply to Edgar

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement